Alert archive / Oklahoma / Special Weather Statements in 2017

Special Weather Statement, NWS Norman, OK

June 6, 2017Alfalfa County, Oklahoma

NWS Norman, OK issued this special weather statement at Jun 6, 2017, 7:21 PM CDT for Alfalfa County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2017, 7:21 PM CDT (00:21 UTC)
Expired
Jun 6, 2017, 8:00 PM CDT
In force
39 min
Issued by
NWS Norman, OK

County Alfalfa County, OK

The radar

The Vance AFB radar (KVNX), 26 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

040 
WWUS84 KOUN 070021
SPSOUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
721 PM CDT TUE JUN 6 2017
 
OKZ005-006-070100-
Alfalfa OK-Woods OK-
721 PM CDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR Alfalfa and northeastern Woods
Counties Until 800 PM CDT...

AT 720 PM CDT, a strong thunderstorm was located 4 miles southeast 
of Driftwood, moving south at 15 MPH. Another strong thunderstorm 
was located 4 miles north of Alva, moving south at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter... 
Wind gusts to 50 MPH...

Locations impacted include...
Alva, Cherokee, Jet, Burlington, Dacoma, Amorita, Byron, Lambert,
Ingersoll, Great Salt Plains Lake, Driftwood, Capron and Hopeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9822 3699 9818 3662 9815 3663 9877
      3700 9870
TIME...MOT...LOC 0015Z 9DEG 12KT 3683 9831 

$$

MBS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Jun 6, 6:36 PM CDT, 45 minutes earlier.

Area forecast discussion, Jun 6, 6:36 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Norman OK
636 PM CDT Tue Jun 6 2017

.DISCUSSION...
The 00Z aviation discussion follows....

&&

.AVIATION...
Scattered TSRA over western Kansas will extend into northwest
Oklahoma this evening and perhaps overnight, possibly affecting
TAF sites KGAG and KWWR this evening. There is a lot of
uncertainty as to how far south the storms will reach later
tonight, but they are likely to affect parts of the northwest
quadrant of Olahoma, and may extend as far south as KHBR, KLAW,
KOKC, and KOUN late tonight. Prior to sunset, storms, and even
showers, may occasionally produce rather strong downdrafts...and
outflow near ground level. This effect should diminish fairly
quickly after sunset.

CmS
&&

.PREV DISCUSSION... /issued 337 PM CDT Tue Jun 6 2017/

DISCUSSION...
The primary forecast issue is the chance of showers/storms this
week.

Through Wednesday, subtle shortwave troughs embedded within the
northwest flow will provide ascent for isolated to scattered
showers/storms.

The first shortwave trough is approaching from the northwest this
evening. Isolated to scattered thunderstorms have developed across
Kansas with approach of the wave. Convective-allowing models are
consistent that these storms will shift southward into northern
Oklahoma this evening. Steep low-level lapse rates, large DCAPE
(>=1000 J/kg), and large temperature-dewpoint spreads indicate
gusty winds will be the primary threat with any of the stronger
storms.

There is uncertainty on how far south and east the storms will
survive as some guidance suggests remnant storms as far south as
I-40 and as far east as I-35--so opted to add low probabilities as
far southeast as central Oklahoma for later tonight.

For Wednesday, drier and slightly cooler air is expected as a
surface ridge retrogrades to the southwest. A second shortwave
trough is expected to pass by the Texas/Oklahoma panhandles late
Wednesday. Showers/storms may affect western Oklahoma and adjacent
north Texas late afternoon/evening in association with this wave.

By Thursday night into Friday, increasing isentropic ascent
(augmented by a strengthening low-level jet) will result in
showers/storms with the highest probabilities from I-35 westward.
Isentropic ascent may result in another (lower) chance of
showers/storms Friday night into Saturday morning.

By the upcoming weekend, northwest flow aloft will transition
toward southwest flow. Expect gusty, southerly winds Saturday
through Monday with temperatures in the upper 80Fs to 90Fs. On
Tuesday, an approaching cold front and/or dryline will result in a
chance of thunderstorms--especially across northern and western
Oklahoma.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  80  59  82 /  20  10   0   0
Hobart OK         65  82  61  84 /  20  10  10  10
Wichita Falls TX  65  85  63  85 /   0  10  10  10
Gage OK           63  79  60  82 /  30  20  10  10
Ponca City OK     60  79  56  81 /  10  10   0   0
Durant OK         67  84  61  84 /   0  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

17/23/23
Hazardous weather outlook, Jun 6, 12:35 PM CDT, 6 hours 46 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Norman OK
1235 PM CDT Tue Jun 6 2017

OKZ004>048-050>052-TXZ083>090-071715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1235 PM CDT Tue Jun 6 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
A few thunderstorms will be possible late this afternoon and
tonight across portions of northern Oklahoma, and perhaps central
Oklahoma. The strongest storms will be capable of hail up to the
size of half dollars, gusty winds, and brief heavy rain.
Widespread severe weather is not anticipated, although a couple of
severe storms will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Shower and thunderstorm chances will continue Wednesday into
Thursday across extreme western Oklahoma. Higher thunderstorm
chances will then arrive by Friday along and west of interstate
35. Severe storms are not expected at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 6, 7:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
721 PM CDT TUE JUN 6 2017

OKZ005-006-070100-
Alfalfa OK-Woods OK-
721 PM CDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR Alfalfa and northeastern Woods
Counties Until 800 PM CDT...

AT 720 PM CDT, a strong thunderstorm was located 4 miles southeast
of Driftwood, moving south at 15 MPH. Another strong thunderstorm
was located 4 miles north of Alva, moving south at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

Locations impacted include...
Alva, Cherokee, Jet, Burlington, Dacoma, Amorita, Byron, Lambert,
Ingersoll, Great Salt Plains Lake, Driftwood, Capron and Hopeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9822 3699 9818 3662 9815 3663 9877
      3700 9870
TIME...MOT...LOC 0015Z 9DEG 12KT 3683 9831

MBS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:00 PM CDTSpecial Weather StatementOUNAlfalfa45 min
Jun 6, 8:43 PM CDTSpecial Weather StatementOUNBlaine32 min
Jun 6, 8:45 PM CDTSpecial Weather StatementOUNAlfalfa, Woods30 min
Jun 6, 9:07 PM CDTSpecial Weather StatementOUNAlfalfa, Major38 min
Jun 6, 9:31 PM CDTSpecial Weather StatementOUNHarper29 min
Jun 6, 9:44 PM CDTSpecial Weather StatementOUNGarfield, Major61 min
Jun 6, 10:52 PM CDTSpecial Weather StatementOUNBlaine, Kingfisher53 min
Jun 6, 11:06 PM CDTSpecial Weather StatementOUNEllis, Woodward54 min

Nearby

Special Weather Statements in Oklahoma, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.